Vol. 104, No. 2, 1983

Recent Issues
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Vol. 321: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Permutations and cubic graphs

J. L. Brenner and Roger Conant Lyndon

Vol. 104 (1983), No. 2, 285–315

In studying maximal nonparabolic subgroups of the modular group, B. H. Neumann and later C. Tretkoff were led to study pairs of permutations A and B of an infinite set Ω such that A2 = B3 = 1 and that C = AB is transitive on Ω. Here we study such triples ,A,B), but without the requirement that Ω be infinite. Our method is to associate with each such triple a graph G,A,B). Such graphs have been used before, especially by Stothers and by Cori.

Our central result here is that the graphs under consideration are precisely those that can be obtained by attaching trees, in certain simple specified ways, to finite or infinite graphs equipped with a reduced path that traverses each edge exactly once in each direction.

Mathematical Subject Classification 2000
Primary: 20B05
Secondary: 05C75, 20F32
Received: 17 March 1981
Revised: 18 March 1982
Published: 1 February 1983
J. L. Brenner
Roger Conant Lyndon